Nebraska, 2014Hail in Nebraska, September 19, 2014
September 19, 2014 · NWS LBF · 2 events in 1 county or zone
Thunderstorms developed along a cold front in the late evening hours of September 19th across north central Nebraska. These storms produced large hail and gusty winds as they passed across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front in the late evening hours of September 19th across north central Nebraska. These storms produced large hail and gusty winds as they passed across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 19, 9:39 PM CST, 31 minutes earlier.
Area forecast discussion, Sep 19, 9:39 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1039 PM CDT FRI SEP 19 2014
.SYNOPSIS...
ISSUED AT 250 PM CDT FRI SEP 19 2014
AT H5 CUTOFF LOW JUST OFF THE CENTRAL CALIFORNIA COAST WHICH WILL
BE THE WEATHER MAKER FOR THE NORTHERN AND CENTRAL PLAINS FOR MUCH
OF THE FOLLOWING WORK WEEK. REMNANTS OF ODILLE IN CENTRAL TEXAS.
HURRICANE POLO SEEN IN IR JUST WEST OF PUERTO VALLARTA. RIDGING
INTO THE PACIFIC NORTHWEST AND WEAK TROUGH FROM HUDSON BAY LOW
INTO THE NORTHERN PLAINS.
&&
.UPDATE...
ISSUED AT 1038 PM CDT FRI SEP 19 2014
ISOLATED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT IN
THE NEBRASKA PANHANDLE AND WESTERN SANDHILLS. ALSO...ISOLATED
THUNDERSTORMS DEVELOPED IN THE EASTERN SANDHILLS ALONG THE SURFACE
TROUGH. SURFACE LAPS AND GOES DERIVED PRODUCT IMAGERY SHOW FAIRLY
UNSTABLE CONDITIONS AND DECENT MOISTURE OVER NORTH CENTRAL
NEBRASKA IN THE AREA BOUNDED BY ONEILL...BROKEN BOW AND
AINSWORTH...SO WE WOULD EXPECT THUNDERSTORMS TO INCREASE IN NORTH
CENTRAL NEBRASKA. THE STORMS IN THE WESTERN SANDHILLS HAVE THE
SURFACE FRONT AND A POTENTIAL VORTICITY ANOMALY TO AID THEIR
DEVELOPMENT.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 250 PM CDT FRI SEP 19 2014
TONIGHT AND TOMORROW. THE FORECAST CHALLENGE IN THE
NEAR TERM REVOLVES AROUND PRECIPITATION CHANCES THIS EVENING AND
OVERNIGHT. FRONTAL BOUNDARY WILL CONTINUE TO DROP TO THE SOUTHEAST
THIS EVENING...FOCUSING STORM DEVELOPMENT IN ADVANCE OF/ALONG IT/S
PATH. THE LATEST OUTPUT FROM THE CONVECTIVE ALLOWING MODELS...BUFR
SOUNDINGS AND THE SPC MESO ANALYSIS PAGE INDICATE A SUBSTANTIAL
CAPPING INVERSION PRESENT...BUT THIS CAP IS SHOWN TO ERODE
SUFFICIENTLY FOR ISOLATED CONVECTION AS FORCING INCREASES WITH THE
SURFACE FRONT. ATTM...THE MOST LIKELY AREA FOR CONVECTION WILL BE
ACROSS OUR NORTH CENTRAL NEBRASKA ZONES AND THE CENTRAL
SANDHILLS...WHERE THE MODELS ARE INDICATING SUFFICIENT MOISTURE
CONVERGENCE AND BULK SHEAR FOR STORMS...BUT AT THAT...CURRENT
FORECAST WOULD ONLY SUGGEST ISOLATED STORMS AT BEST. DCAPE VALUES
ARE INDICATIVE OF A STRONG TO LOW END SEVERE WIND THREAT THIS
EVENING AS SFC TD/T SPREADS APPROACH 40F ACROSS THE HEART OF THE
SANDHILLS...BUT OTHERWISE ANY STORM SHOULD REMAIN WELL-BEHAVED. THE
ACTIVITY IS SHOWN TO CONTINUE INTO THE OVERNIGHT WITH THE
STRENGTHENING OF A LLJ WITH THE ACTIVITY TO THE SOUTHEAST OF THE
FORECAST AREA BEFORE DAWN.
OVERNIGHT LOWS ARE A PRODUCT OF BC GUIDANCE WITH THE CURRENT
FORECAST. CLEARING AND LIGHT WINDS ARE ANTICIPATED BEHIND THE PASSING
FRONT...LOWS SHOULD BE ABLE TO EASILY UNDERCUT GUIDANCE BY SEVERAL
DEGREES ESPECIALLY IN DRAINAGE PRONE AREAS SUCH AS THE PLATTE RIVER
SYSTEM. WE CURRENTLY HAVE A RANGE OF LOWS FROM THE LOWER 50S ACROSS
OUR FAR NORTHWEST...TO NEAR 60S OVER THE FAR EAST AND SOUTHEAST.
MID 50S SEEM FINE FOR KLBF AND KVTN.
WITH POST FRONTAL CONDITIONS PRESENT SATURDAY AND H85 T/S IN SOME
CASES 5C OR COOLER THAN TODAY...HIGHS WILL COOL SEVERAL
DEGREES...CURRENT FORECAST INDICATES A 7-10 DEGREE DROP FROM
TODAY...WHICH SUGGESTS HIGHS IN THE LOWER 80S FOR MOST PLACES.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 250 PM CDT FRI SEP 19 2014
MAIN FORECAST CHALLENGE WILL BE PRECIPITATION ASSOCIATED WITH
CUTOFF LOW TO THE WEST THAT WILL MOVE INTO THE NORTHERN PLAINS
THIS COMING WORK WEEK. COOL FRONT THAT MOVES ACROSS WESTERN
NEBRASKA SATURDAY WILL BE WELL INTO NORTHERN KANSAS NORTHEAST
COLORADO SATURDAY NIGHT. STRONG SUBSIDENCE BEHIND THE FRONT AS
COOLER AIR ASSOCIATED WITH THE SURFACE HIGH MOVES SOUTHEAST INTO
WESTERN NEBRASKA. LOWS IN THE 50S WITH SOME 40S OVER NORTHWEST
BACK TOWARDS COOLER AIR. CLEAR SKIES AND HIGHS IN THE 70S WITH
LIGHT WINDS AS SURFACE HIGH IS ANCHORED OVER NEBRASKA. FRONT
BEGINS TO LIFT NORTH SUNDAY NIGHT AS CUTOFF LOW TO THE WEST MOVES
INTO THE GREAT BASIN. FRONT RANGE OF THE ROCKIES FROM NEW MEXICO
TO WYOMING WILL SEE SCATTERED THUNDERSTORMS. SURFACE HIGH TO THE
EAST WILL BRING STRONG STEADY SOUTH FLOW WITH GOOD MOISTURE
TRANSPORT INTO THE FRONT RANGE AND THE NORTHERN PLAINS THURSDAY AS
THE CUTOFF UPPER LOW MEANDERS OVER THE DAKOTAS. HIGHS IN THE 70S
NORMAL FOR THE SEASON AND LOWS IN THE 50S. ON THE BACKSIDE OF THE
UPPER LOW AS RIDGE BUILDS EAST TEMPERATURES RISING TO NEAR 80 AND
DRY. QPF AMOUNTS MAY HAVE TO BE BOOSTED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 620 PM CDT FRI SEP 19 2014
A FRONT IS EXPECTED TO OVERRUN A TROUGH CURRENTLY STRETCHED FROM
NORTHEAST TO SOUTHWEST NEBRASKA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE BOUNDARY/FRONT THOUGH THE PROBABILITY
OF A THUNDERSTORM OCCURRING AT ANY ONE LOCATION IN THE AREA IS
LOW...30 PERCENT OR LOWER. THE AIRPORTS THAT MAY HAVE THUNDER IN
THEIR VICINITY ARE BBW...LBF AND IML. CURRENT INDICATIONS ARE THAT
THE THUNDERSTORM CHANCES WILL BE WITHIN A NARROW TIME WINDOW FROM
01Z TO 04Z. SHORT RANGE RAPID REFRESH MODELS ARE SHOWING A
THUNDERSTORM COMPLEX DEVELOPING OVER NORTHEAST COLORADO AND COMING
ACROSS SOUTHWEST AND SOUTH CENTRAL NEBRASKA AFTER 02Z. AT THIS
TIME...IT APPEARS THAT THE THUNDERSTORM COMPLEX WILL BE SOUTH OF A
BBW-LBF-OGA LINE. WITH ALL THAT IN MIND...WE WILL INCLUDE VCTS IN
THE FORECAST FOR LBF FROM 02Z UNTIL 04Z.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...SPRINGER
SYNOPSIS...POWER
SHORT TERM...JACOBS
LONG TERM...POWER
AVIATION...SPRINGER
Hazardous weather outlook, Sep 19, 2:20 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT FRI SEP 19 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT FRI SEP 19 2014 /220 PM MDT FRI SEP 19 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT...MAINLY ACROSS PORTIONS OF THE CENTRAL SANDHILLS AND
NORTH CENTRAL NEBRASKA. THUNDERSTORMS THAT DEVELOP ARE NOT
EXPECTED TO BE STRONG OR SEVERE...BUT A WIND GUST OR TWO IN EXCESS
OF 40 MPH WOULD BE POSSIBLE UNDER A DECAYING STORM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
JACOBS
In the hours before
Special weather statement, Sep 19, 9:23 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1023 PM CDT FRI SEP 19 2014
NEZ023-024-200430-
GRANT NE-HOOKER NE-
923 PM MDT FRI SEP 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOOKER AND GRANT COUNTIES
UNTIL 1030 PM MDT...
AT 921 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HYANNIS TO 11 MILES
NORTHEAST OF CRESCENT LAKE NWR...AND MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
SWEDE LAKE AROUND 930 PM MDT.
DULUTH AROUND 935 PM MDT.
WHITMAN AROUND 940 PM MDT.
CARR LAKE AROUND 950 PM MDT.
WEIR AROUND 955 PM MDT.
PRATT LAKE AROUND 1000 PM MDT.
HECLA AND SPRING VALLEY LAKE AROUND 1010 PM MDT.
GREEN LAKE AROUND 1015 PM MDT.
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 138 AND 176.
THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 138 AND 164.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
SPRINGER
Special weather statement, Sep 19, 10:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 PM CDT FRI SEP 19 2014
NEZ023-035-036-200500-
ARTHUR NE-GRANT NE-MCPHERSON NE-
1010 PM MDT FRI SEP 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...WESTERN
MCPHERSON AND SOUTHEASTERN GRANT COUNTIES UNTIL 1100 PM MDT/MIDNIGHT
CDT/...
AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF ARTHUR...MOVING SOUTHEAST AT
50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LENA...
THREE MILE LAKE...
CALORA...
SAND BEACH LAKE...
BUCKTAIL...
BUCKTAIL LAKE...
FLATTS...
BIG LAMUNYON FLATS...
DIAMOND BAR LAKE...
SCHNICK LAKE...
THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 125 AND 137.
THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 165 AND 194.
STOPPKOTTE
Hail, Keya Paha
- When
- September 19, 10:10 PM CST
- Where
- Keya Paha County, 9.71 mi NNW of Norden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.990, -100.180
Quarter size hail fell late in the evening, while hail remained on the ground in the morning. Thunderstorm winds also caused some broken tree branches in the area.
Hail, Keya Paha
- When
- September 19, 10:48 PM CST
- Where
- Keya Paha County, 3.81 mi ESE of Springview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.800, -99.660
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19, 2014$1.1 million · EF2 · 16 events
- Flash Flooding in South Carolina, September 19, 2014$239,000 · 4 events
- Flash Flooding in New Mexico, September 19, 2014$143,000 · 6 events
- Damaging Wind in Iowa, September 19, 2014$30,000 · 61 kt wind · 1 event
- Flash Flooding in Texas, September 19 to 20, 2014$14,000 · 9 events
- Hail and Damaging Winds in Iowa, September 19, 20141.5 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, September 19 to 21, 20146 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 19 to 20, 20145 events
- Damaging Winds in Georgia, September 19, 2014$5,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 19, 2014$10,000 · 56 kt wind · 4 events
- Hail in Nebraska, September 19, 20141.5 in hail · 4 events
- Hail and Damaging Winds in South Dakota, September 19, 20141.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539081, 539082.